Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 15, 2024, 3:52 AM EDT for 4 counties in Michigan. It took effect at Aug 15, 2024, 12:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2024, 3:52 AM EDT (07:52 UTC)
- In effect from
- Aug 15, 2024, 12:00 PM EDT
- Expired
- Aug 16, 2024, 2:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644 WHUS43 KGRR 150752 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 352 AM EDT Thu Aug 15 2024 MIZ037-043-050-151600- /O.NEW.KGRR.BH.S.0018.240815T1600Z-240816T0600Z/ Mason-Oceana-Muskegon- 352 AM EDT Thu Aug 15 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From noon EDT today through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South sides of piers will be vulnerable to stronger currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
699 WHUS43 KGRR 151505 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1105 AM EDT Thu Aug 15 2024 MIZ037-043-050-152315- /O.CON.KGRR.BH.S.0018.240815T1600Z-240816T0600Z/ Mason-Oceana-Muskegon- 1105 AM EDT Thu Aug 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South sides of piers will be vulnerable to stronger currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
195 WHUS43 KGRR 151821 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 221 PM EDT Thu Aug 15 2024 MIZ056-160230- /O.EXA.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/ Ottawa- 221 PM EDT Thu Aug 15 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa county. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The south sides of piers will be vulnerable to stronger currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-050-160230- /O.CON.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/ Mason-Oceana-Muskegon- 221 PM EDT Thu Aug 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The south sides of piers will be vulnerable to stronger currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
129 WHUS43 KGRR 151916 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 316 PM EDT Thu Aug 15 2024 MIZ037-043-050-056-160330- /O.CON.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/ Mason-Oceana-Muskegon-Ottawa- 316 PM EDT Thu Aug 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The south sides of piers will be vulnerable to stronger currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
790 WHUS43 KGRR 160137 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 937 PM EDT Thu Aug 15 2024 MIZ037-043-050-056-160600- /O.CON.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/ Mason-Oceana-Muskegon-Ottawa- 937 PM EDT Thu Aug 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The south sides of piers will be vulnerable to stronger currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
766 WHUS43 KGRR 160619 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 219 AM EDT Fri Aug 16 2024 MIZ037-043-050-056-160730- /O.EXP.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/ Mason-Oceana-Muskegon-Ottawa- 219 AM EDT Fri Aug 16 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves will continue to slowly decrease overnight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 3:49 AM EDT, 3 minutes earlier. Its key messages:
- Showers/storms through Friday
- Rain chances persist into the Weekend
Area forecast discussion, Aug 15, 3:49 AM EDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Rapids MI
349 AM EDT Thu Aug 15 2024
.KEY MESSAGES...
- Showers/storms through Friday
- Rain chances persist into the Weekend
&&
.DISCUSSION...
Issued at 337 AM EDT Thu Aug 15 2024
- Showers/storms through Friday
Clouds will increase this morning as low pressure over the
northern Plains pushes an occluded frontal boundary toward the
region. Initially, the lower atmosphere will be fairly dry.
However, a seasonably strong LLJ will move over the cwa this
afternoon and we'll see showers and isolated thunderstorms
develop. Generally, shear values remain aob 25 kts across much of
the cwa. However, models point toward the southwest cwa this
afternoon where shear values rise above 30kts. Any stronger
storms would likely be found southwest of a Grand Rapids to Battle
Creek line after 18z today.
The occluded front is progd to move across the cwa tonight in
conjunction with the leading edge of the upper trough and that
will likely produce more storms. Shear values climb to around 40
kts just ahead of the front, so we could see a strong to severe
storm late tonight.
The surface low and upper trough move over the cwa Friday, keeping
showers and storms in the forecast. While dynamics aren't overly
strong, shear values are marginal enough for perhaps some cell
organization in a couple of the stronger storms; much of the cwa
is in a marginal risk for severe storms.
HREF ensemble probability matched mean qpf points toward the
northern cwa as the area that could see over an inch of rain
through Friday with the southern half in range for a quarter to
half inch.
- Rain chances persist into the Weekend
Upper troughing evolves into a cut off low over the Great Lakes
region by the end of the week. This will continue the chance of
showers through Sunday as sfc low pressure slowly moves through.The
rain should be ending by Sunday night as the low moves east.
Fair weather with below normal temperatures is expected next week as
northwest flow regime brings in an air mass of Canadian origin while
the heat and humidity remains bottled up across the SW CONUS. There
is a slight chance of showers by the end of next week as another
upper trough approaches from the northwest, but moisture is limited.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 128 AM EDT Thu Aug 15 2024
VFR conditions will prevail overnight then MVFR can be expected on
Thursday as rain moves in from the west during the afternoon.
Southeast winds will increase to 10 to 15 knots with gusts over 20
knots by the afternoon. There is a chance of thunderstorms in the
afternoon and evening but coverage is expected to be low enough
to leave out of the forecast for now.
&&
.MARINE...
Issued at 337 AM EDT Thu Aug 15 2024
As low pressure moves closer today, we'll see winds increase from
the SSE this afternoon. We issued a Small Craft Advisory for this
afternoon through 06z Friday north of Grand Haven because that's
where the wind and waves will be the highest. Wind and waves will
decrease late tonight.
Wind and waves will increase south of Holland Friday night and
Saturday behind the weak frontal boundary and a Small Craft
Advisory may be needed there during that time.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from noon EDT today through late tonight
for MIZ037-043-050.
MARINE...Small Craft Advisory from noon today to 2 AM EDT Friday for
LMZ847>849.
&&
DISCUSSION...Ostuno/04
AVIATION...Ostuno
MARINE...04The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:51 AM EDT | Small Craft Advisory | GRR | 22 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.